Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 36, NWS Midland/Odessa, TX

June 9, 2024Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 9, 2024, 9:01 PM CDT for Andrews County, Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2024, 9:01 PM CDT (02:01 UTC)
Expired
Jun 10, 2024, 12:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS54 KMAF 100201
FFWMAF
TXC003-165-100515-
/O.NEW.KMAF.FF.W.0036.240610T0201Z-240610T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
901 PM CDT Sun Jun 9 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Andrews County in western Texas...
  Southeastern Gaines County in western Texas...

* Until 1215 AM CDT.

* At 901 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3288 10221 3236 10225 3236 10242 3288 10237

FLASH FLOOD...RADAR INDICATED

$$

Julie Phillipson
1 follow-up statement
877 
WGUS74 KMAF 100412
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1112 PM CDT Sun Jun 9 2024

TXC003-165-100515-
/O.CON.KMAF.FF.W.0036.000000T0000Z-240610T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-Gaines TX-
1112 PM CDT Sun Jun 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT MONDAY 
FOR NORTHEASTERN ANDREWS AND SOUTHEASTERN GAINES COUNTIES...

At 1112 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 3 inches of rain 
have fallen. Flooding impacts will continue, but no additional 
rainfall is expected. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3288 10221 3236 10225 3236 10242 3288 10237

FLASH FLOOD...RADAR INDICATED

$$

Julie Phillipson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:32 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 4:32 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
432 PM CDT Sun Jun 9 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 217 PM CDT Sun Jun 9 2024

WV imagery shows the Baja trough now over Arizona, advecting a mess
of clouds across the border, which will play hob w/afternoon
temperatures.  To the north, an approaching cold front is backing
winds in the Permian Basin, and this isn't helping w/temperatures
either.  Latest observations/hi-res data suggests highs may be a
little cooler in the north than yesterday due to the front, but a
little warmer in the south, unless clouds increase further there.

CAMs are in good agreement in backing winds over the Permian Basin
this afternoon, sharpening up a boundary along and just north of the
Pecos, and unzipping a line of convection along this feature by 20Z
or so.  Environmental shear looks tepid, as would be expected under
ridging, so not much organized activity is anticipated.  However,
dry subcloud layers and steep mid-level lapse rates will maintain a
hail/wind threat over the northeast.

Tonight, models still develop convection north of the CWA, adding a
push to the cold front overnight as the Baja trough rides through
the ridge.  This will advect abundant moisture into the area, w/the
60F isodrosotherm banked up against the higher terrain and even
beyond by 12Z Monday.  Forecast soundings for KMAF increase pwats to
1.72" this evening, considerably higher than the climatological max
of 1.57" and median of 0.97".  Better rain chances will shift from
Southeast New Mexico to the Western Low Rolling Plains overnight as
the trough moves east, but with any luck, the drought stricken areas
over the higher terrain out west will get a little relief. What
little fuels are out there remain dry, so lightning starts remain a
concern.  With the cooler air moving in behind the boundary, lows
tonight should bottom out only ~ 5 F above normal.

Monday, the upper ridge shifts west, and the Baja trough is still
forecast to straddle New Mexico/Texas by 00Z Tuesday.  Stratus
should be backed up against the higher terrain during the morning,
and slow to clear out during the day.  For those who like colder
weather, this will be your day, as near- to below-normal highs are
anticipated.  Despite this, rain chances will continue as surface
winds veer to easterly, promoting upslope flow under the still-
present Baja trough.  CAMs bring in 40-50 kt deep layer shear during
the afternoon, and mid-level lapse rates remain steep, especially
over the higher terrain.  Thus, the severe threat will continue.

This activity will taper off to the northeast Monday night as the
upper trough begins exiting to the east.  Clearing skies will
promote radiational cooling, resulting in overnight minimums as cool
or a degree below tonight's.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 217 PM CDT Sun Jun 9 2024

After a somewhat active day of weather today and tomorrow, the
pattern generally quiets down for the remainder of the week as upper
ridging is set to return. Before that, one last day of some rain
chances is anticipated for Tuesday as an upper trough slides from
the Texas Panhandle through the Red River Valley. A few afternoon
storms are expected primarily in the northern/eastern Permian Basin
along existing outflow boundaries from Monday's storms as well as
the typical spot over the Davis Mountains. While Monday featured a
welcome but brief break from the heat, temperatures are allowed to
quickly return into the 90s for most with triple digits confined to
the river valleys.

Upper ridging returns Wednesday and should stick around through the
weekend. This warms most of the area well into the upper 90s and
triple digits by Thursday, continuing through early next week. While
a few storms are possible across the Davis Mountains once again on
Wednesday afternoon, subsidence supplied by the building ridge
largely limits storm chances beyond Wednesday.

-Munyan

&&

.AVIATION...
(00Z TAFS)
Issued at 428 PM CDT Sun Jun 9 2024

Convection will be possible through this evening as a cold front
moves through, mainly KMAF/KCNM/KHOB/KINK w/MVFR visbys possible
w/any thunderstorm. Stratus is anticipated behind the front
overnight into Monday morning, but cigs should stay VFR everywhere
but KMAF/KHOB, which could see a couple of hours of MVFR Monday
morning. Winds veer to east and skies scatter out Monday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  88  67  94 /  60  40  30  20
Carlsbad                 67  90  67 100 /  40  40  20  10
Dryden                   72  93  71  99 /  20  20  20  10
Fort Stockton            70  93  70 100 /  30  30  20  20
Guadalupe Pass           64  86  65  93 /  30  40  20  10
Hobbs                    64  86  63  94 /  60  30  30  10
Marfa                    59  90  58  96 /  10  50  20  30
Midland Intl Airport     69  88  68  94 /  50  30  20  10
Odessa                   70  89  68  95 /  50  30  20  10
Wink                     71  93  71 101 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for Central Brewster
     County-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Jun 9, 1:59 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Sun Jun 9 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Sun Jun 9 2024 /1259 PM MDT Sun Jun 9 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous heat is expected this afternoon. A Heat Advisory is in
effect this afternoon through evening for the Davis Mountains, Davis
Mountain Foothills, and all of Brewster County.

A few strong to marginally severe storms will be capable of
producing gusty winds and hail this afternoon and this evening.
Lightning fire starts are also a concern, especially for the western
high terrain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low risk for severe thunderstorms across the area Monday
afternoon- all thunderstorm hazards are possible. Lightning fire
starts are also a concern, primarily for the Davis Mountains.

Hazardous heat is possible Wednesday through Sunday next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 9, 7:43 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
743 PM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Gst     3 NW Wink               31.78N 103.20W
06/09/2024  M63 MPH          Winkler            TX   ASOS

            ASOS station KINK Wink.

&&
Local storm report, Jun 9, 7:44 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
744 PM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Gst     1 W Big Lake            31.19N 101.47W
06/09/2024  M61 MPH          Reagan             TX   Mesonet

            Mesonet station 64 Big Lake.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector24 min
Jun 9, 7:29 PM CDTSevere Thunderstorm WarningMAFReagan31 min
Jun 9, 7:55 PM CDTSevere Thunderstorm WarningMAFReagan16 min
Jun 9, 9:50 PM CDTSevere Thunderstorm WarningMAFCrane, Upton40 min
Jun 9, 10:14 PM CDTSevere Thunderstorm WarningMAFCrane, Upton46 min
Jun 10, 3:44 PM CDTSpecial Weather StatementMAF46 min
Jun 10, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFLoving, Reeves62 min
Jun 10, 5:02 PM CDTSpecial Weather StatementMAF43 min
Jun 10, 5:19 PM CDTSevere Thunderstorm WarningMAFBrewster22 min
Jun 10, 5:50 PM CDTSpecial Weather StatementMAFGaines40 min
Jun 10, 5:55 PM CDTSevere Thunderstorm WarningMAFGaines65 min
Jun 10, 5:57 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves63 min
Jun 10, 6:31 PM CDTSpecial Weather StatementMAFAndrews44 min
Jun 10, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews62 min
Jun 10, 6:56 PM CDTSpecial Weather StatementMAFGaines49 min
Jun 10, 6:57 PM CDTSpecial Weather StatementMAFWard48 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.